Louisiana, 2024

Tornado and Flash Flooding in Louisiana, May 16 to 17, 2024

May 16 to 17, 2024 · NWS LIX · 28 events in 11 counties and zones

Continual progressive flow aloft coupled with unstable air ignited thunderstorms across southeastern Texas during the afternoon hours. These storms formed into a linear complex and traversed along a northward advancing warm front draped across the gulf coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
$5,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Continual progressive flow aloft coupled with unstable air ignited thunderstorms across southeastern Texas during the afternoon hours. These storms formed into a linear complex and traversed along a northward advancing warm front draped across the gulf coast. Aided by ample instability and favorable wind shear, this cluster organized into a damaging wind with embedded tornado risk across southeastern Louisiana. Multiple rounds of storms also aided in flash flooding across urbanized areas. The complex continued to dive southward, favoring the highest instability and continued in to the coastal waters off of Mississippi. This complex continued to produce strong wind gusts until it exited the coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 16, 3:57 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, May 16, 3:57 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
457 PM CDT Thu May 16 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)

We are heading into quite an active period of weather with multiple
rounds of storms through Saturday morning. This will bring us an
extended risk for flash flooding and severe weather during the short
term.

A warm front was located just off the LA coast this afternoon. This
boundary marks the leading edge of a very moist, unstable airmass.
While there is a temperature gradient across the boundary aloft, it
not very noticeable at the surface owing to much stronger boundary-
layer heating on land north of the it vs over the water.

Low-level convergence and isentropic lift along the warm front will
serve as a focus for convective development through tonight. Showers
and storms has so far today has been confined to coastal LA, but
this activity will increase this evening as the MCS that is
currently over eastern TX and northwest LA moves into the area. The
environment will become increasingly supportive of heavy rainfall
producers as the deeper moisture arrives behind the warm front
(PWATs increase from 1.2 to 2.1 inches this evening). Although this
system should be progressive as it is embedded in fast zonal flow
aloft, the west-east orientation of the convection on the southern
flank of the MCS will bring the potential for storms to track over
the same areas. Additionally, the northward progress of the surface
warm front may slow once it meets up with the cold pool on the
southern periphery of the complex. This will provide a favorable
setup for flash flooding across a narrow west-east corridor of the
area. The latest CAMs continue to highlight areas along and north of
the I-10/I-12 corridor to be under the axis of heaviest rainfall
tonight. The latest guidance continues to suggest a quick 2-3" with
isolated amounts of 4-5" with the storms. The Flood Watch was
expanded southward earlier in the day to include both the Northshore
and Southshore of LA and MS Coast. There is also a severe
thunderstorm threat this evening into the early overnight hours but
it is highly conditional on convection being able to become rooted
in the boundary layer. The opportunity for surface-based convection
is narrow and dependent on storms on the southern flank of the MCS
being able to develop south of the warm front.

A "relative" lull in showers and storms is still expected behind the
departing MCS during the day Friday from about mid morning through
early afternoon as warm front lifts just north of our area. Expect
additional storms to develop during the mid to late afternoon as the
boundary layer quickly destabilizes during peak heating. Plenty of
disagreement among the CAMs regarding how widespread the
convection will become later Friday afternoon and evening.
However, a highly unstable airmass fueled by a moist boundary
layer and steep mid- level lapse rates will support a risk of
damaging wind gusts and large hail with this second round.

But wait...there's more. A third round is expected Friday night
(especially overnight) into Saturday morning. Convection will be
aided by favorable synoptic dynamics ahead of a sharpening
shortwave trough and upper jet streak. Accordingly, convection
should grow upscale, resulting in another round of heavy rainfall
and flash flooding.

&&

.LONG TERM...
(Saturday through Wednesday night)
Issued at 320 PM CDT Thu May 16 2024

The upper-level trough will be departing our area on Sunday and
northwest flow kicks in on the backside. Due to the upstream ridging
across the southern Plains, surface high pressure will filter in
across the area starting on Sunday. This will keep the area dry and
warm on Sunday.

The aforementioned ridging will slide east over our area by Monday.
This will cause temps to increase further throughout the week. The
suppression from the ridge will also keep us mostly dry, although the
onshore winds will pump moisture into the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM CDT Thu May 16 2024

VFR this afternoon with mid level clouds from upstream convection
overspread the area. CU field eventually building from SW to NE
across the area later this afternoon and early evening as a warm
front progress northward. A complex of showers and storms
currently over C and NE TX will move in from the west this
evening as it interacts with a northward moving warm front.
Attempted to narrow the timing window of storms based on the
current observations and latest model guidance, but there is
still some uncertainty with the onset timing. There is some
indication that storms could arrive a couple of hours earlier than
what's advertised in the 18Z TAFs (as early as 01Z for BTR/MCB,
03Z for MSY/HDC/NEW/ASD and 04Z for GPT/HUM). The latest TAFs
also show CIGs and VSBYs lowering to MVFR shortly after the onset.
Also added a 2-3 hour TEMPO IFR group late this evening and
overnight for all TAFs except HUM as confidence of storms
making it this far is lower. In reality, conditions will
deteriorate to IFR at the onset with brief/local restrictions near
LIFR in heavy downpours.

Some of the model guidance in indicating the potential for a wake
low to develop late in the day. Easterly winds would strengthen
overnight for at least 2-3 hours as a result. Forecast wind speeds
may be underdone.

A relative lull in the showers and storms are expected Friday
morning and afternoon in wake of the overnight MCS. However, it
may not be entirely convection free with a few showers and storms
lingering near MCB and GPT during the morning. Additional storms
are expected to develop during peak heating hours, especially
during the latter half of the afternoon as it will likely take
some time to recover from the earlier activity.

&&

.MARINE...
Issued at 103 PM CDT Thu May 16 2024

A warm front was located over the coastal waters of LA. A slight
wind shift from easterly to southeasterly is occurring with the
frontal passage. Wind speeds will also increase from around 10 kt
to 15 kt with occasional gusts to 20 kt. This boundary will
continue to lift northeastward through the rest of the waters
through the evening.

Storms have already developed just behind the surface boundary
across our far southwestern zones early this afternoon. Locally
strong wind gusts of 30-40 kt is possible with the strongest
convection.

Additional showers and storms are expected to move in this
evening and continue overnight. The highest coverage will be over
the lakes and MS Sound as convection becomes focused along the
warm front. Have ise SCA for tonight owing to the presence of a
wake low behind the storms. There is a potential for a brief 1-3
hour period of gales depending on where the wake low tracks and
how strong it is as it approaches our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  83  67  84 /  90  70  70  50
BTR  71  89  70  89 /  80  70  60  50
ASD  71  89  70  87 /  70  60  60  70
MSY  75  89  73  87 /  60  50  70  60
GPT  71  85  70  85 /  70  50  70  70
PQL  70  87  70  85 /  70  50  60  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Small Craft Advisory until 6 AM CDT Saturday for LAZ068.

     Flood Watch from 7 PM CDT this evening through Saturday morning
     for LAZ034>037-039-046>048-057-058-060-064-071-076>087-089.

GM...Small Craft Advisory until 6 AM CDT Saturday for GMZ530-534-550-
     552-570-572.

     Small Craft Advisory from 7 PM this evening to 6 AM CDT Saturday
     for GMZ532-536-538-555-557-575-577.

MS...Flood Watch from 7 PM CDT this evening through Saturday morning
     for MSZ068>071-077-083>088.

GM...Small Craft Advisory until 6 AM CDT Saturday for GMZ534-550-552-
     570-572.

     Small Craft Advisory from 7 PM this evening to 6 AM CDT Saturday
     for GMZ536-538-555-557-575-577.

&&

SHORT TERM...JK
LONG TERM....JZ
AVIATION...JK
MARINE...JK

In the hours before

Local storm report, May 16, 4:50 PM CST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
550 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Tstm Wnd Dmg     Donaldsonville          30.11N 91.00W
05/13/2024                   Ascension          LA   Emergency Mngr

            Tree down on residence.

&&

JZ
Special weather statement, May 16, 4:54 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
554 PM CDT Thu May 16 2024

LAZ057-058-086-162330-
St. John The Baptist LA-St. James LA-Eastern Ascension LA-
554 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN ST.
JOHN THE BAPTIST, SOUTHEASTERN ASCENSION AND NORTHERN ST. JAMES
PARISHES THROUGH 630 PM CDT
...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Convent, or 11 miles east of Donaldsonville, moving northeast at 40
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gramercy, Lutcher, Sorrento, Convent, and Garyville.

This includes Interstate 10 in Louisiana between mile markers 184 and
197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3012 9091 3012 9087 3016 9088 3028 9080
      3023 9074 3017 9070 3018 9068 3023 9066
      3021 9061 3023 9058 3025 9058 3024 9055
      3020 9055 3000 9076 3005 9095
TIME...MOT...LOC 2254Z 214DEG 36KT 3008 9081

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Zeringue
Special weather statement, May 16, 4:56 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
556 PM CDT Thu May 16 2024

LAZ046-162330-
Iberville LA-
556 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
IBERVILLE PARISH THROUGH 630 PM CDT
...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Butte La Rose, or 9 miles northeast of Catahoula, moving northeast at
35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maringouin, Rosedale, Grosse Tete, and Ramah.

This includes Interstate 10 in Louisiana between mile markers 127 and
142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 9163 3039 9163 3049 9154 3050 9148
      3043 9140 3040 9139 3038 9136 3035 9133
      3023 9149 3024 9157 3032 9163 3035 9163
      3037 9165
TIME...MOT...LOC 2256Z 223DEG 33KT 3030 9158

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Zeringue
Special weather statement, May 16, 6:09 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
709 PM CDT Thu May 16 2024

LAZ076-MSZ086-170045-
Southeast St. Tammany LA-Southern Hancock MS-
709 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN ST.
TAMMANY PARISH IN SOUTHEASTERN LOUISIANA AND SOUTHERN HANCOCK
COUNTIES THROUGH 745 PM CDT
...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pearlington, or 11 miles east of Slidell, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bay St. Louis, Waveland, Diamondhead, Pearlington, Shoreline Park,
and Kiln.

This includes Interstate 10 in Mississippi between mile markers 1 and
18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3024 8940 3015 8963 3016 8967 3028 8972
      3030 8964 3032 8963 3042 8939 3042 8935
      3038 8934 3037 8931 3031 8930
TIME...MOT...LOC 0009Z 248DEG 45KT 3023 8960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Zeringue
Special weather statement, May 16, 7:13 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
813 PM CDT Thu May 16 2024

LAZ034-035-046-047-MSZ068-170200-
Iberville LA-Pointe Coupee LA-West Baton Rouge LA-West Feliciana LA-
Wilkinson MS-
813 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST FELICIANA,
NORTHWESTERN WEST BATON ROUGE, POINTE COUPEE, NORTHWESTERN IBERVILLE
PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON
COUNTIES THROUGH 900 PM CDT
...

At 810 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Bend to near Palmetto to Grand Coteau.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Roads, Jackson, St. Francisville, Livonia, Maringouin, Woodville,
Fordoche, Rosedale, Grosse Tete, Morganza, Wakefield, Spillman,
Batchelor, Erwinville, Lettsworth, Ramah, Fort Adams, and Lottie.

This includes Interstate 10 in Louisiana between mile markers 128 and
140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 300 AM CDT for southeastern
Louisiana.

&&

LAT...LON 3087 9180 3097 9181 3104 9172 3104 9165
      3097 9166 3104 9156 3113 9163 3112 9121
      3086 9122 3070 9132 3064 9129 3057 9131
      3033 9150 3034 9163 3044 9164 3050 9171
      3050 9175 3051 9173 3071 9173 3086 9182
TIME...MOT...LOC 0110Z 266DEG 30KT 3113 9182 3066 9188 3043 9204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Zeringue
Special weather statement, May 16, 7:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
856 PM CDT Thu May 16 2024

LAZ034-035-MSZ068-170245-
Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
856 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST FELICIANA,
POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHERN
WILKINSON COUNTIES THROUGH 945 PM CDT
...

At 855 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Fort Adams to 7 miles east of
Batchelor to near Morganza to near Lottie. Movement was east at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Roads, Jackson, St. Francisville, Livonia, Fordoche, Morganza,
Wakefield, Spillman, Batchelor, and Lottie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 300 AM CDT for southeastern
Louisiana.

&&

LAT...LON 3079 9173 3088 9166 3101 9162 3102 9158
      3106 9156 3109 9118 3099 9118 3080 9124
      3070 9132 3066 9130 3065 9132 3065 9131
      3057 9137 3057 9140 3051 9142 3051 9173
      3057 9176
TIME...MOT...LOC 0155Z 274DEG 26KT 3098 9154 3087 9155 3077 9162 3059
9167

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Zeringue

The radar

The Hammond radar (KHDC), 105 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 5 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pointe Coupee

When
May 16, 8:15 PM CST
Where
Pointe Coupee County, 0.59 mi W of Brooks
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
30.720, -91.480

AWOS station KHZR near New Roads reported a 55 knot gust.

Thunderstorm Wind, East Feliciana

When
May 16, 8:37 PM CST
Where
East Feliciana County, 0.59 mi E of Slaughter
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.720, -91.140

Multiple trees down and blocking some roads around Slaughter.

Thunderstorm Wind, East Baton Rouge

When
May 16, 8:47 PM CST
Where
East Baton Rouge County, 0.91 mi SE of White Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.590, -91.160

Trees down in Baker. Relayed via social media.

Thunderstorm Wind, East Baton Rouge

When
May 16, 8:56 PM CST
Where
East Baton Rouge County, 0.69 mi N of University
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.430, -91.180

Poles blown over along Highland Rd and E Polk.

Thunderstorm Wind, East Baton Rouge

When
May 16, 8:56 PM CST
Where
East Baton Rouge County, 0.91 mi NE of Baton Rouge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.480, -91.160

Tree down on a house off of Plan Rd and N. Acadian Thwy.

Thunderstorm Wind, East Baton Rouge

When
May 16, 8:57 PM CST
Where
East Baton Rouge County, 1.92 mi WSW of Magnolia Woods
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
30.410, -91.150

Tree down in Whitehaven.

Thunderstorm Wind, East Baton Rouge

When
May 16, 9:10 PM CST
Where
East Baton Rouge County, 0.69 mi S of University
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.410, -91.180

Mesonet station 1311W LSU Tiger Stadium reported a wind gust of 60mph.

Thunderstorm Wind, Iberville

When
May 16, 9:21 PM CST
Where
Iberville County, 0.69 mi S of Bayou Sorrel
Measured
61 kt (70 mph) estimated gust
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
30.160, -91.330

Numerous downed trees in Bayou Sorrel near the Hwy 75 bridge. Time estimated from radar.

Thunderstorm Wind, Livingston

When
May 16, 9:21 PM CST
Where
Livingston County, 4.06 mi SE of Watson
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
30.540, -90.900

Snapped power pole off of Arnold Road in Denham Springs, LA.

Thunderstorm Wind, Livingston

When
May 16, 9:33 PM CST
Where
Livingston County, 4.19 mi N of Corbin
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.560, -90.840

Photo of 1-3 inch tree limbs and some larger broken from severe storm winds. One additional report of a snapped pine tree. Time estimated from radar.

Flash Flood, Livingston

When
May 16, 9:46 PM CST to 10:46 PM CST
Where
Livingston County, 3.51 mi N of Corbin to 3.6 mi N of Corbin
Cause
Heavy Rain
Reported by
Public
Coordinates
30.550, -90.860

Report from mPING of water over roadways and streets closed.

Tornado, St. James

When
May 16, 9:46 PM CST to 9:52 PM CST
Where
St. James County, 0.6 mi W of Welcome to 2.39 mi NNE of Uncle Sam
Rating
EF1
Path length
4.83 mi
Path width
120 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.070, -90.890

NWS Storm Survey team determined an EF-1 tornado, with a peak wind of 105 mph and a maximum width of 120 yards, impacted Romeville in St. James Parish. This tornado caused damage to the roofs of a number of mobile homes and residences. Additionally, several trees and power poles were snapped all along the path.

Thunderstorm Wind, Livingston

When
May 16, 9:51 PM CST
Where
Livingston County, 1.38 mi WSW of Springfield
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.420, -90.570

Trees down and some minor structural damage reported.

Thunderstorm Wind, St. Tammany

When
May 16, 10:34 PM CST
Where
St. Tammany County, Covington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.480, -90.100

Multiple trees down across Covington with a few blocking side streets. Widespread power outages across the city.

Thunderstorm Wind, St. Tammany

When
May 16, 10:35 PM CST
Where
St. Tammany County, 2.38 mi E of Mandeville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
30.360, -90.050

A few trees and large limbs down reported.

Thunderstorm Wind, Jefferson

When
May 16, 10:36 PM CST
Where
Jefferson County, 0.91 mi SE of Moisant Arpt
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
29.990, -90.260

MSY ASOS measured a wind gust of 73.2 knots (84 mph).

Thunderstorm Wind, Orleans

When
May 16, 10:38 PM CST
Where
Orleans County, 0.69 mi N of Gentilly
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
30.030, -90.030

People trapped in overturned vehicle on France Rd.

Flash Flood, Orleans

When
May 16, 10:40 PM CST to 11:40 PM CST
Where
Orleans County, 1.51 mi NNE of Vieux Carre to 1.69 mi NNE of Vieux Carre
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.990, -90.070

Underpass at I-610 and Gentilly Blvd flooded.

Thunderstorm Wind, Jefferson

When
May 16, 10:45 PM CST
Where
Jefferson County, 0.69 mi S of Bridge City
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
29.960, -90.220

Report of a tree blown down on a fence in River Ridge.

Flash Flood, Jefferson

When
May 16, 10:51 PM CST to 11:51 PM CST
Where
Jefferson County, 2.27 mi NE of (Msy)moisant Fld New to 2.5 mi ENE of (Msy)moisant Fld New
Cause
Heavy Rain
Reported by
Public
Coordinates
30.020, -90.220

Street and road flooding reported.

Flash Flood, St. Tammany

When
May 16, 10:51 PM CST to 11:51 PM CST
Where
St. Tammany County, 2.16 mi NNW of Chinchuba to 2.3 mi NNW of Chinchuba
Cause
Heavy Rain
Reported by
Public
Coordinates
30.430, -90.090

Street and road flooding reported.

Thunderstorm Wind, Orleans

When
May 16, 10:53 PM CST
Where
Orleans County, 0.69 mi S of (New)lkfrnt Arpt New
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
30.040, -90.030

New Orleans Lakefront Airport measured a wind gust of 82 mph.

Thunderstorm Wind, St. Tammany

When
May 16, 11:00 PM CST
Where
St. Tammany County, 1.5 mi NNE of Pearl River
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
30.400, -89.740

A tree reported across I-59 near Pearl River.

Thunderstorm Wind, Orleans

When
May 16, 11:00 PM CST
Where
Orleans County, 0.91 mi NE of Lee
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
30.030, -89.970

NOFD Engine 36 New Orleans East LA weatherstem measured a wind gust of 62 mph.

Thunderstorm Wind, Orleans

When
May 16, 11:01 PM CST
Where
Orleans County, 0.69 mi S of (New)lkfrnt Arpt New
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
30.040, -90.030

New Orleans Lakefront Airport recorded a second wind gust of 82 mph.

Flash Flood, Orleans

When
May 16, 11:05 PM CST to May 17, 12:05 AM CST
Where
Orleans County, 0.6 mi E of Gentilly to 0.65 mi E of Gentilly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.020, -90.020

A report of 1.5 feet of water over sections of Downman Road.

Thunderstorm Wind, St. Bernard

When
May 16, 11:06 PM CST
Where
St. Bernard County, 5.49 mi NE of Meraux
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
29.990, -89.870

Bayou Bienvenue (Vertical Lift Gate) measured a wind gust of 72 mph.

Thunderstorm Wind, Plaquemines

When
May 17, 12:30 AM CST
Where
Plaquemines County, 0.6 mi E of Pilottown
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
29.180, -89.260

Mesonet station PILL1 Pilottown LA measured a gust of 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyThe tornado archive for Louisiana, 2024Warnings in Louisiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185946, 1185930, 1185931, 1185932, 1185933, 1185934, 1185947, 1185935, 1185936, 1185937, 1185910, 1185928, 1185938, 1185939, 1185940, 1185949, 1185941, 1185923, 1185943, 1185925, 1185926, 1185950, 1185944, 1185952, 1185953, 1185927, 1185955, 1185956.